MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-20
Medical Device Problem Codes Retraction Problem (1536); Migration (4003)
Health Effect - Clinical Code Therapeutic Response, Decreased (2271)
Date of Event 08/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The pipeline device will not be returned for evaluation as it was implanted in the patient.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after the uneventful placement of the pipeline flex, the catheter was advanced through the pipeline to recapture the delivery system.However, resistance was encountered, and the delivery system was unable to be pulled back into the catheter.The pushwire and the catheter were withdrawn together.However, when the ptfe blade passed through the pipeline flex, the ptfe blade pulled on the device, which caused the device to shift and no longer completely cover the aneurysm neck.Upon assessment of the removed devices, it was found that the ptfe blade could not be pulled into the microcatheter, and the microcatheter was noted to have accordion and stretched damages in the distal section.An additional device was prepared and placed.No patient injury occurred.The devices were prepared and used per the instructions for use (ifu).The catheter was hydrated as per the ifu.The pushwire was not rotated.The anatomy was moderate in tortuosity.
 
Additional Manufacturer Narrative
D10.Device available, return date - additional information.G4.Date manufacturer received - additional information.G7.Type of report - additional information.H2.Follow-up type - additional information.H3.Device evaluation, device returned - additional information.H6.Evaluation codes - additional information, device evaluation.H10.Additional manufacturer narrative - additional information, device evaluation the pipeline flex pusher and the catheter were returned for analysis.The sleeves appeared to be stuck at the tip of the catheter due to a kink on the pusher.For examination, the pusher was then pushed out from the catheter lumen with difficulty.The pipeline flex braid was returned as it was implanted in the patient.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (od) of the re-sheathing pad was measured within specification.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The pusher was noticed to be kinked at the distal tip coil.In addition, bends were observed on the pusher at the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.The total and usable lengths of the catheter were measured to be within specifications.The catheter tip and marker were examined; and no damages were found.The catheter body found to be stretched and accordioned at the distal tip.No flash or voids molded were observed in the hub.The catheter was flushed with water, and the water exited out from the distal tip.The catheter was tested by running an in-house mandrel through catheter tip and hub.The mandrel could pass through the catheter hub and tip with no issues; however, the resistance was observed at the damaged locations.Based on the analysis findings, the pipeline flex pusher and the catheter were confirmed to have resistance during retraction and catheter resistance issues.The returned pipeline flex pusher was found stuck at the distal segment of the catheter.In addition, the returned pusher and the catheter were damaged.From the damages seen on the catheter body (stretching/accordioning), pusher (kinking/bending) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to retrieve the pipeline flex pusher through the catheter against resistance.It is likely that the patient tortuous anatomy and the damaged pusher may have contributed to the resistance during retrieval and the reported event of movement/migration.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intraluminal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9067306
Report Number2029214-2019-00922
Device Sequence Number3761619
Product Code OUT
UDI-Device Identifier00847536016743
UDI-Public00847536016743
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2022
Device Model NumberPED-475-20
Device Lot NumberA826462
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2019
Initial Date Received by Manufacturer 08/20/2019
Supplement Date Received by Manufacturer10/25/2019
Initial Report FDA Received Date09/15/2019
Supplement Report FDA Received Date11/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR